Colorado, 2025

High Wind in Colorado, March 4, 2025

March 4, 2025 · NWS GLD · 3 events in 3 counties and zones

A strong weather system developed on March 4th and brought very strong winds to Cheyenne, Kit Carson, and Yuma counties. The strongest wind gust was 86 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong weather system developed on March 4th and brought very strong winds to Cheyenne, Kit Carson, and Yuma counties. The strongest wind gust was 86 mph. Additional wind gusts of 60 to 75 mph were also recorded throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 4, 4:29 AM MST, 1 hour 45 minutes earlier. Its key messages:

  • A Blizzard Warning remains in effect today for Kit Carson, Yuma, Dundy, Hitchcock, Cheyenne [KS], Sherman, and Wallace counties. The rest of the area remains in a Winter Weather Advisory. Whiteout conditions are expected in the blizzard warning while intermittent whiteout conditions are possible in the Advisory area. Total snow accumulations between 1 to 3 inches are forecast.
  • A High Wind Warning remains in effect today for the entire Tri-State area. Winds around 30-45 mph from the north and gusts to 70 mph are expected.
Area forecast discussion, Mar 4, 4:29 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
429 AM MST Tue Mar 4 2025

.KEY MESSAGES...

- A Blizzard Warning remains in effect today for Kit Carson,
  Yuma, Dundy, Hitchcock, Cheyenne [KS], Sherman, and Wallace
  counties. The rest of the area remains in a Winter Weather
  Advisory. Whiteout conditions are expected in the blizzard
  warning while intermittent whiteout conditions are possible in
  the Advisory area. Total snow accumulations between 1 to 3
  inches are forecast.

- A High Wind Warning remains in effect today for the entire
  Tri-State area. Winds around 30-45 mph from the north and
  gusts to 70 mph are expected.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 256 AM MST Tue Mar 4 2025

Current observations show the upper low wrapping over the area and
shifting slowly to the east. The surface low is following the same
pattern, roughly located along Highway 25 and shifting east slowly.
Rain and thunderstorms have been present on the backside of the low
for a majority of the night. The storms have stayed sub-severe
and will likely continue to weaken as instability drops further.

While the forecast currently remains on track, the strong moisture
advection and saturation of the low levels from the earlier
precipitation has left dewpoints in the mid 30s to the mid 40s
across this area. That has delayed the onset of the snow as near
surface temperatures remain too warm for snow and continue to
produce rain. Behind the most easterly band, colder temperatures and
drier air is pushing in along with the cold front. This looks to be
dropping temperatures low enough for snow to start forming. The rest
of the day and snow amounts though will depend on how much of the
outer band moisture can move into the area. Current forecast amounts
have been lowered to around 1-3 inches of snow in some of the weaker
bands that move through as the low pushes east through the day. The
chance for a strong band that produces greater than 6 inches is now
less than 5%. This morning between about 5am and 11am remain the
favored time for snowfall.

For counties that are in the Winter Weather Advisory, light snow
(generally below an inch total) and brief/intermittent white out
conditions remain forecast.Counties to the south may not be able to
get the wrap around moisture while counties to the east could remain
too warm and/or lose the lift if the low moves fast enough to the
east. Still, will need to watch for a stronger band moving through
that could lead to more prolonged blizzard conditions. Current
chances just weren't high enough to expand, especially with the
initial round hampered by the moist air.

For the High Wind Warning today, it largely remains on track with
the stronger winds developing on the back side pressure gradient of
the surface low. Speeds are still forecast to reach 30-45 mph
through the daytime hours with gusts to 70 mph in Eastern Colorado
and neighboring counties and gusts more around 60-65 mph for the
rest of the area. The eastern portions of the area are forecast to
be closer to the center of the upper low through the day, which
would hamper the wind gusts until the low moves far enough away. By
sunset, the low pressure system moving east and the beginning of the
inversion should begin to lower winds gradually though the night. It
is worth noting that some of the strongest guidance was suggesting a
few gusts to 80 mph in Eastern Colorado and that winds may remain a
bit elevated through the early evening if the low does a slight
retrograde in Eastern Kansas (as some ensemble members are
suggesting) and keep the pressure gradient a bit higher.

Tonight, skies should clear as drier air moves in and northwest flow
sets up aloft. Even with winds remaining around 15 to 25 mph, the
cold air advection should be enough to lower temperatures into the
teens and low twenties tonight.

Tomorrow, a bit more mild of a day is forecast as the upper ridge is
forecast to move over and the pressure gradient weaken as the trough
and surface low continue to move off to the east. With this, high
temperatures should climb into the 40s and maybe even the low 50s
for locales that didn't receive more than a few inches of snow, and
winds lower to around 10 mph or less as the day goes on.

Tomorrow night, cloud cover is forecast to increase as mid level
moisture pours in from the west ahead of another upper trough over
the Western CONUS. Lows could briefly drop into the low 20s before
the cloud cover moves in and steadies temperatures more in the upper
20's and lower 30's.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 115 AM MST Tue Mar 4 2025

The long-term looks to remain fairly active as another precipitation
system is expected to move through Thursday night into Friday
morning.

Thursday, we can expect the low pressure system to start impacting
the CWA. This will bring in some precipitation as early as Thursday
morning lasting into Friday evening. Temperatures will be dancing
around freezing, so P-type will likely change from rain to snow, and
maybe back to rain. As it stands, the far northwestern CWA looks to
see the most snow, maybe up to 1-2 inches. We could see some gusts
up to 40 kts if the 850 mb LLJ is able to mix down to the surface,
but 20-30 kts gusts are far more likely.

Depending on how strong the precipitation and CAA is Friday,
temperatures may stay in the low 40s across much of the area.
Thankfully the trough axis or low center will pass by the CWA Friday
afternoon, ending precipitation. Saturday and onward look to be
clear and warming up, with Monday potentially over 70 for most of
the area.

List of acronyms
NBM - National Blend of Models
CAA - Cold Air Advection
WAA - Warm Air Advection
PoP - Probability Of Precipitation
LLJ - Low Level Jet
RH  - Relative Humidity
P-type - Precipitation type
mb - Millibar
kts - Knots
Z - Zulu time (UTC)

CWA - County Warning Area

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 420 AM MST Tue Mar 4 2025

KGLD & KMCK... Difficult/Dangerous aviation conditions are
forecast through at least 00Z. Snow is forecast to fall at KGLD
on and off through about 21Z. KMCK is forecast to have rain
through about 15Z and then a transition to intermittent snow.
With winds forecast to increase by mid morning (14-16Z),
visibility is forecast to become poor between zero and one
statue mile. Wind gusts between 45-55 kts are forecast with KGLD
having a max potential of a few 60-65 kts gusts. The wind gusts
should lower to around 30-40 kts by 00Z and then slowly lower
through the remainder of the night to 20-30kts. After 00Z, where
snow accumulated a few inches will continued to see visibility
reductions in blowing snow until the winds lower below 30kts.
Otherwise, skies would likely be clear with drier air moving in
behind the system.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until 11 PM MST /midnight CST/ this evening
     for KSZ001-002-013.
     High Wind Warning until 11 PM MST /midnight CST/ this evening
     for KSZ001>004-013>016-027>029-041-042.
     Winter Weather Advisory until 11 PM MST /midnight CST/ this
     evening for KSZ003-004-014>016-027>029-041-042.
CO...Blizzard Warning until 11 PM MST this evening for COZ090-091.
     High Wind Warning until 11 PM MST this evening for COZ090>092.
     Winter Weather Advisory until 11 PM MST this evening for
     COZ092.
NE...Blizzard Warning until 11 PM MST /midnight CST/ this evening
     for NEZ079-080.
     High Wind Warning until 11 PM MST /midnight CST/ this evening
     for NEZ079>081.
     Winter Weather Advisory until midnight CST tonight for NEZ081.

&&

SHORT TERM...KAK
LONG TERM...CA
AVIATION...KAK
Hazardous weather outlook, Mar 4, 3:05 AM MST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
305 AM MST Tue Mar 4 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
305 AM MST Tue Mar 4 2025 /405 AM CST Tue Mar 4 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Blizzard Warning and Winter Weather Advisory remains in effect for
today and tonight as whiteout conditions are expected. Travel could
become very dangerous if not impossible.

A High Wind Warning also remains in effect for today with wind gusts
up to 70 mph forecast. Travel may become more hazardous and loose
items could be blown away if not secured.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow and whiteout reports are appreciated! Reports of wind gusts of
55 mph or higher are also appreciated!

In the hours before

Local storm report, Mar 4, 1:26 AM MST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
126 AM MST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     Fog              1 N Norton              39.85N 99.89W
03/04/2025  E0.10 Mi         Norton             KS   AWOS

            KNRN reports less than quarter mile
            visibility.

&&

KAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
March 4, 6:14 AM MST to 1:00 PM MST
Where
Cheyenne County forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Public
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

The public reported a picture of their personal weather station showing a wind gust of 85.6 mph 12 N Firstview. A mesonet station named UP694 2.2 E Arapahoe also reported wind gusts ranging from 58 to 82 mph throughout the day as well. Another report of 75 mph winds came from the public as well in Cheyenne Wells showing a 72 and 75 mph wind gust on their personal weather station. Another mesonet station in Firstview named CO068 040w460 U40-Firstview also reported a 68 and 70 mph wind gust. Another mesonet station named UP695 Aroya (UPR) in Aroya reported a 61 mph wind gust.

High Wind, Kit Carson County

When
March 4, 7:53 AM MST to 4:53 PM MST
Where
Kit Carson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

The ASOS in Burlington (KITR) reported wind gusts ranging from 58 to 69 mph throughout the day. Another wind gust of 61 mph located 3 WSW Bethune was recorded on a Weather Underground site named CO22 - KCOBETHU6. A power outage was also reported in Burlington by a county's dispatchers' Facebook page.

High Wind, Yuma County

When
March 4, 9:50 AM MST
Where
Yuma County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Weatherlink site Yuma Dairy reported the gust. Additional wind gusts of 57 mph was recorded on a Weather Underground site named KCOWRAY7 3 NNW Vernon. A 55 mph wind gust of was reported on Mesonet site TT563 South Republican in Hale and a 53 mph wind gust was reported on the AWOS station (K2V5) 2 NW Wray.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237548, 1237559, 1237574.